# SDR CA050808006

- Difficulty date: August 3, 2005
- Submitted: October 23, 2009
- Operation: General aviation
- Make and model: Saab 340B
- Aircraft time: 15,199 hours
- Engine: Ge CT79B
- Propeller: Rotol R3904123F27
- System (JASC): 7260 · Turbine Engine Accessory Drive
- Part: Cover
- Part number: 3033T78G02
- Condition: Misinstalled
- Location: Accessory G/B
- Stage of operation: CL
- How discovered: O
- Nature of condition: W, K, J
- Precautionary procedure: E, A

## Discrepancy

DURING CLIMB, RT ENGINE OIL PRESSURE LIGHT ILLUMINATED AND OIL PRESSURE WAS SEEN TO DROP TO NEAR ZERO. ENG WAS SHUTDOWN AND THE ACFT RETURNED FOR AN UNEVENTFUL LANDING. MX INVESTIGATION REVEALED THAT ACCESSORY GEARBOX DRIVE SHAFT AXIS `A` COVER WAS MISSING ALLOWING LOSS OF OIL. THE COVER, IT’S RETAINING RING, AND RUBBER DUST COVER WERE FOUND TOGETHER IN THE BOTTOM OF THE NACELLE.  AXIS `A` COVER WAS REFITTED, OIL REPLENISHED, AND THE ENG TESTED AND FOUND SERVICEABLE. UPON FURTHER INVESTIGATION IT WAS FOUND THAT `A` AXIS COVER HAD BEEN REMOVED ON 01/08/05 TO ALLOW ROTATION OF THE ENG VIA THE ACCESSORY DRIVE SHAFT FOR ALIGNMENT PURPOSES DURING A COMPONENT CHANGE. IT IS KNOWN THAT THE AXIS `A` COVER CAN BE AWKWARD TO INSTALL BECAUSE OF IT’S CLOSE TOLERANCE FIT. THE MECHANIC WHO REMOVED AND SUBSEQUENTLY REINSTALLED THE COVER HAD NOT DONE THE JOB BEFORE AND WAS UNAWARE THE DIFFICULTIES INVOLVED.  IT IS PROBABLE THAT COVER WAS SLIGHTLY SKEWED DURING INSTALLATION PREVENTING FULL ENGAGEMENT OF THE RETAINING RING. SUBSEQUENT VIBRATIONS DURING ENGINE OPERATION WOULD HAVE CAUSED RETAINING RING TO WORK FREE, ALLOWING `A` AXIS COVER TO MIGRATE OUT OF THE ENGINE CASING AND ENSUING LOSS OF OIL. SUPERVISING AME WHO HAD FLOWN, AT SHORT NOTICE TO ASSIST WITH AN UNRELATED DEFECT, ACKNOWLEDGED THAT HE HAD NOT CHECKED THE INSTALLATION OF `A` AXIS COVER.
